Is purple brusing a side effect of a specific treatment?

Has anybody suffered from side effects using advair inhaler for 20 years or more? Such as purple bruising on your arms?


Community Answers
  • souix
    3 months ago

    I was told that long term use of inhaled steroids results in thinning of the skin on the forearms, therefore more likely to bruise or tear your skin. Ie old people’s skin!

  • Leon Lebowitz, RRT moderator
    3 months ago

    Hi souix and thanks for your post. I thought, in view of your concern, that you might find it interesting and helpful to look over these two articles on that very topic. First this one, from Kerri MacKay, one of our contributors: https://asthma.net/living/bruise-easy-your-inhaled-steroid-might-be-to-blame/.
    See below for the second one.
    Leon (site moderator)

  • Leon Lebowitz, RRT moderator
    3 months ago

    Hi again, sioux – this part of our website only permits one link per post. So, as a continuation, here is the second article,from Laura T, one of our community members: https://asthma.net/q-and-a/treatment-side-effect/. You will note, she made the comment “Boooo. LOL” below – I would guess to remind us of the post she put in our ‘questions and answers’ section.
    Wishing you the best, Leon (site moderator)

  • LauraT. author
    3 months ago

    Booooooooo LOL

  • kmd194765
    3 months ago

    Hi Laura,

    Heres my bruising story: I currently take Symbacort (contains steroid), plus several other over-the-counter meds (childrens aspirin, etc) which are known to be blood thinners. I bruise in the forearm..unsightly purple bruising..whenever I bump my arm against something. All types of bloods were drawn..everything fine..and the conclusions is what the doctors thought all along…blood thinners. The bruise will fade and go eventually disappear within a week or two. My Dermatologist gave me something known as Dermaka ..a plant based, enriched cream for the skin. I also use CBD essential oil (a little dab will do ya) on the purple bruise. I honestly cant contribute healing to either , I really do think its a matter of time..just like a black and blue. Good luck! Karen

  • LauraT. author
    3 months ago

    Thank you for your feedback. Mine is not from bumping into anything. It’s 100%internal. Definitely a side effect of my medication.

  • Leon Lebowitz, RRT moderator
    3 months ago

    It’s our pleasure, LauraT. We’re glad to have you as part of our online community. Warm regards, Leon (site moderator)

  • LauraT. author
    5 months ago

    I went to the dermatologist in May, she said it was benign and I seemed a bit young for this but of course she wasn’t to interested in my medication theory.

  • Leon Lebowitz, RRT moderator
    5 months ago

    Hi again, LauraT, and shame on the dermatologist. In order to provide a comprehensive examination/visit, (s)he should have taken a keen interest in your medication regimen and history. She might have made a better diagnosis than to say what she did!
    All the best,
    Leon (site moderator)

  • Valerie1126
    5 months ago

    Any steroid long term can technically cause bruising. If this bruising is new I’d suggest talking to your doc just to ensure something else isn’t going on. Good luck LauraT. Val

  • LauraT. author
    5 months ago

    Thank you very much. I have read about the effects of prednisone and thought this could be the cause even though I am not taking a prednisone inhaler.
    I will go see my doctor! Thank you!

  • Leon Lebowitz, RRT moderator
    5 months ago

    Good for you, LauraT. Please be sure to check back and let us know how you’re doing. Warmly, Leon (site moderator)

  • Leon Lebowitz, RRT moderator
    5 months ago

    Hi LauraT and thanks for your post. While we cannot provide medical advice or diagnostics over the internet (for your own safety), I thought this article might provide some insight for your concern: https://asthma.net/living/lets-talk-inhaled-corticosteroid-side-effects/. Please look at the section about ‘bruising’. For additional information. you might want to take this up with your physician. All the best, Leon (site moderator)

  • Share Your Answer

    Poll